Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 7, 2019, 7:11 PM CDT for Henry County, Jefferson County, Van Buren County, Iowa. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2019, 7:11 PM CDT (00:11 UTC)
- Expired
- Apr 7, 2019, 7:32 PM CDT
- In force
- 21 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Henry County, IA, Jefferson County, IA, Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 7:16 PM CDT | HAIL 0.75 | Birmingham, IA | DIME TO PENNY. |
| Apr 7, 7:37 PM CDT | HAIL 0.25 | 3 E Stockport, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593 WUUS53 KDVN 080011 SVRDVN IAC087-101-177-080045- /O.NEW.KDVN.SV.W.0003.190408T0011Z-190408T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Quad Cities IA/IL 711 PM CDT SUN APR 7 2019 The National Weather Service in the Quad Cities has issued a * Severe Thunderstorm Warning for... West central Henry County in southeastern Iowa... Northeastern Van Buren County in southeastern Iowa... Southeastern Jefferson County in southeastern Iowa... * Until 745 PM CDT. * At 710 PM CDT, a severe thunderstorm was located over Birmingham, or 7 miles south of Fairfield, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Birmingham, Libertyville, Stockport, Lockridge, Hillsboro, Rome, Collett, Round Prairie Park, Glasgow, Morris Park and Utica. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4083 9204 4097 9205 4103 9160 4079 9173 TIME...MOT...LOC 0010Z 267DEG 46KT 4089 9195 HAIL...1.00IN WIND...<50MPH $$ Sheets
2 follow-up statements
057 WWUS53 KDVN 080024 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 724 PM CDT SUN APR 7 2019 IAC087-101-177-080045- /O.CON.KDVN.SV.W.0003.000000T0000Z-190408T0045Z/ Henry IA-Van Buren IA-Jefferson IA- 724 PM CDT SUN APR 7 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WEST CENTRAL HENRY...NORTHEASTERN VAN BUREN AND SOUTHEASTERN JEFFERSON COUNTIES... At 723 PM CDT, a severe thunderstorm was located over Stockport, or 10 miles southeast of Fairfield, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Birmingham, Stockport, Lockridge, Hillsboro, Rome, Round Prairie Park, Glasgow, Morris Park and Utica. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. && LAT...LON 4083 9197 4098 9194 4103 9160 4079 9173 TIME...MOT...LOC 0023Z 267DEG 38KT 4089 9185 HAIL...1.00IN WIND...<50MPH $$ Sheets
120
WWUS53 KDVN 080032
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
732 PM CDT SUN APR 7 2019
IAC087-101-177-080042-
/O.CAN.KDVN.SV.W.0003.000000T0000Z-190408T0045Z/
Henry IA-Van Buren IA-Jefferson IA-
732 PM CDT SUN APR 7 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HENRY...
NORTHEASTERN VAN BUREN AND SOUTHEASTERN JEFFERSON COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4083 9197 4098 9194 4103 9160 4079 9173
TIME...MOT...LOC 0028Z 267DEG 46KT 4090 9169
$$
SheetsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:26 PM CDT, 45 minutes earlier.
Area forecast discussion, Apr 7, 6:26 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 626 PM CDT Sun Apr 7 2019 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 300 PM CDT Sun Apr 7 2019 As expected the first round of showers and isolated thunderstorms moved across portions of eastern IA and nw IL this morning. 1/2 to 3/4 inch of rain fell in the Cedar Rapids/Iowa City/Dubuque areas, but many areas received well less than that. This first round was pretty much exiting the cwa off to the northeast. There should be a break in the rain for several hours this afternoon with visible satellite showing some breaks in the cloud cover allowing for at least some sunshine at times. With temperatures pushing well into the 60s to lower 70s and dewpoints in the mid to upper 50s, SBCAPES should rise to 600-1000 J/kg. Forecast soundings suggest decent lapse rates but shear is rather weak. Water vapor loops indicate a short wave in eastern NE and this is progged to come across the dvn cwa later this afternoon and into the evening. A few showers/isolated tstms have developed in western IA early this afternoon. && .SHORT TERM...(This Evening through Monday) ISSUED AT 300 PM CDT Sun Apr 7 2019 This evening: CAM's models develop a scattered line of showers and thunderstorms ahead of a weak cold front and the incoming short wave. These storms should push into our western counties about 5 or 6 pm and then exit our eastern counties by 10 pm. In anticipation of this line, SPC has a marginal risk of severe storms in most of the cwa. A few storms may become severe with the main risks large hail and damaging winds. However, due to the rather weak shear and somewhat limited instability this should also limit the coverage of severe weather. Overnight: With the passage of the short wave and weak cold front subsidence/drier airmass should allow for skies to become clear. A weak ridge of high pressure should also build in overnight with light west winds. This will bring a cooler night with lows dipping into the mid to upper 40s. Monday: A clipper-like system will be tracking across MN/WI with a tightening pressure gradient in our northern cwa during the afternoon. Southwest winds, gusting to 30 to 35 mph along/north of Hwy 30, sunny skies, and warm temperatures are expected. This should be the warmest day of the new work week with afternoon temperatures rising into the mid 70s at most locations. See fire weather concerns below. .LONG TERM...(Monday Night through Sunday) ISSUED AT 300 PM CDT Sun Apr 7 2019 Intense storm system mid/late week. Tuesday: Dry ahead of the developing storm system in the Rockies with highs in the lower to mid 60s. Tuesday night through Thursday: GFS/ECMWF now seems in agreement with tracking an intense storm system across the Midwest. As of now both models take the center of the cyclone just west and north of the dvn cwa. This would keep the heavy snow potential across southern MN into central WI. However, this would be close enough of a track to give portions of the dvn cwa moderate to heavy rainfall (especially our northern cwa). There may also be a severe weather risk on Thursday as the cyclone occludes and a classic dry slot pushes into the area. However, this scenario is certainly not etched in stone yet and any deviation of the track north or south would greatly change the impacts to our area. An intense cyclone in April is always troublesome. Friday: The cyclone tracks into the Great Lakes region with the possibility of rain or snow showers in our northern cwa. Much cooler with highs only in the 40s. Saturday through Sunday: Mainly dry with highs in the 50s and lows in the 30s. However, the ECMWF indicates another storm system impacting portions of the Midwest (including the dvn cwa) late in the weekend. But the GFS keeps this system in the OH Valley. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) ISSUED AT 627 PM CDT Sun Apr 7 2019 Scattered showers and thunderstorms along a weak cold front moving through eastern Iowa may impact the terminals early in the evening. The CID and BRL terminals appear to have the greatest likelihood of being impacted with MVFR conditions and thunderstorms, while an anticipated weakening trend will limit mention to just showers at DBQ and MLI. The rest of the night will have decreasing winds, clear skies and VFR conditions. Monday will remain VFR, but winds will become gusty in the afternoon from 15 to 25 kts or stronger from the southwest, especially at CID and DBQ. && .FIRE WEATHER... Issued at 300 PM CDT Sun Apr 7 2019 Monday afternoon: A clipper-like system will be tracking across MN/WI with a tightening pressure gradient in our northern cwa during the afternoon. Southwest winds, gusting to 30 to 35 mph along/north of Hwy 30 along with sunny skies, warm temperatures and RH values dipping into the lower 30s, will bring an enhanced risk for fast moving grass fires in dried vegetation. Afternoon temperatures will be rising into the mid 70s at most locations. If RH values are lower or temperatures are warmer than forecast then red flag conditions may be met in quickly drying grasses/brush. && .HYDROLOGY... Issued at 1129 AM CDT Sun Apr 7 2019 Rainfall so far today totaled around 1/2 inch or less across the area, although most spots had little or no rain at all. Thus there little, if any, impact is anticipated on area rivers from this event. Another round of showers and thunderstorms is expected midweek. The storm track is uncertain at this time, but rainfall could be heavy and sufficient to create another crest or at least slow the rate of fall depending on how much rain falls and which basins are hit. This applies to both tributaries and the mainstem Mississippi River. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Sheets FIRE WEATHER...Haase HYDROLOGY...Wolf
Hazardous weather outlook, Apr 7, 11:32 AM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1132 AM CDT Sun Apr 7 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1132 AM CDT Sun Apr 7 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected between 5 PM and 10 PM ahead of an eastward moving weak cold front, and a few of these storms may become severe. The Storm Prediction Center has a Marginal Risk of severe thunderstorms across much of the outlook area. The main threats will be large hail and damaging wind. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Monday afternoon, there will be a risk for grass fires spreading out of control in dried vegetation, across portions of eastern Iowa. Gusty southwest winds will combine with warm temperatures and low humidity to enhance the risk. Tuesday night through Thursday night, an intense large storm system will move through the Midwest. This system is likely to bring strong gradient winds and heavy rain to portions of Iowa into northern Illinois. Thunderstorms are possible as well, but the main threat from this upcoming storm system is expected to be heavy rainfall. It is too early to determine exact impacts to area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon and evening. Haase
In the hours before
Special weather statement, Apr 7, 6:54 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 654 PM CDT SUN APR 7 2019 IAC087-101-177-080030- Henry-Van Buren-Jefferson- 654 PM CDT SUN APR 7 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN HENRY...NORTHERN VAN BUREN AND JEFFERSON COUNTIES UNTIL 730 PM CDT... At 653 PM CDT, a strong thunderstorm was located near Batavia, or 10 miles east of Ottumwa, moving east at 35 mph. Penny size hail is possible with this storm. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in the Quad Cities. LAT...LON 4116 9218 4116 9160 4083 9160 4084 9218 TIME...MOT...LOC 2353Z 255DEG 31KT 4097 9223 Sheets
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 7:19 PM CDT | Special Weather Statement | DVN | Henry | 26 min |
| Apr 7, 7:45 PM CDT | Special Weather Statement | DVN | Des Moines | 30 min |
| Apr 7, 8:13 PM CDT | Special Weather Statement | DVN | Des Moines | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.